In this report, we describe a case of intranasal “bath salts”-associated psychosis. Symptoms developed during a 3-week binge and were potentially exacerbated by oral diphenhydramine taken for insomnia. The clinical case conference includes expert discussion from 3 disciplines: emergency medicine toxicology, behavioral pharmacology, and addiction medicine. It is hoped that the discussion will provide insight into the clinical aspects and challenges of addressing acute substituted cathinone toxicity, including acute psychosis, a major adverse effect of bath salts consumption.
From the University of Virginia School of Medicine (EWG and CPH), Charlottesville; Center for Wellness and Change (EWG), Charlottesville, VA; Columbia University College of Physicians and Surgeons (EWG), New York, NY; University of Chicago (MGK), Chicago, IL; and University of North Carolina School of Medicine (LMW), Chapel Hill.
Send correspondence and reprint requests to Erik W. Gunderson, MD, FASAM, University of Virginia Health System, University of Virginia School of Medicine, Box 800623, Charlottesville, VA 22908. E-mail: firstname.lastname@example.org.
Dr Gunderson provides consultation for MedicaSafe, Inc. (131 Varick St, Suite 934, New York, NY) and Orexo AB (Box 303 SE-751 05 Uppsala, Sweden). Neither company is involved in substituted cathinone or stimulant product development.
Supported by Youth-Nex, the Center to Promote Effective Youth Development, University of Virginia Curry School of Education (Dr Gunderson), and the T32 DA 007255 (Dr Kirkpatrick).
The other authors declare no conflicts of interest.
Received January 21, 2013
Accepted March 05, 2013